Wisconsin, 2005

Damaging Wind in Wisconsin, September 21, 2005

September 21, 2005 · NWS GRB · 1 event in 1 county or zone

Isolated thunderstorms that developed along a warm front across central Wisconsin downed trees north of Neopit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms that developed along a warm front across central Wisconsin downed trees north of Neopit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED SEP 21 2005

.SHORT TERM...TONIGHT/THURSDAY.  MAIN FORECAST CHALLENGE CENTERS ON
CONVECTION FOR TONIGHT AND SEVERE WEATHER POTENTIAL.  ISOLD SHRA/TSRAS
BRUSHING NORTH OF WASHINGTON ISLAND EARLY THIS AFTERNOON...AS THE WARM
FRONT LIFTS NORTHEAST OF THE FORECAST AREA.  BEST MID LEVEL LAPSE RATES
LIFT NORTH OF THE AREA AS WELL AS THE WARM FRONT MOVES NORTH.  MEANHILE
A CDFNT EXTENDS FROM NRN MINNESOTA INTO THE DAKATOS AND IS FAIRLY QUIET
AS OF EARLY THIS AFTERNOON.  ANY TSRA ACTIVITY LOCATED NORTH OF
MINNESOTA NEAR REGION OF STRONG UPPER JET.  CONVECTION MAY DEVELOP ALONG
THE FRONT LATER THIS AFTERNOON ALONG THE FRONT AS SURFACE BASE
INSTABILITY BEST OVER NORTHWEST WISCONSIN.  ALSO ON THE VISIBLE LOOP...
BAND OF MID LEVEL CLOUDS OVER CENTRAL WISCONSIN WITH LATEST RADAR
SHOWING WEAK RETURNS.  THIS AREA MAY BE ALONG A DISCONTINUITY ZONE WITH
SURFACE DEWPOINTS IN THE 60S NORTH AND 50S TO THE SOUTH.  WILL ADD ISOLD
OR SCT WORDING TO THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING
HOURS.   OTHERWISE AT 20Z SAT IMAGERY SHOWS A STRONG S/W LIFTING INTO
WYOMING AND LATEST TIMING SUGGESTS THE LEADING EDGE OF THE CONVECTION
ASSOC WITH THIS FEATURE WILL REACH THE MN/WI BORDER AFTER 08Z.  EXPECT
CONVECTION TO DEVELOP EARLIER BUT MAIN UPPER SUPPORT ARRIVES OVERNIGHT.

DRY AIR ADVECTS INTO THE REGION FROM THE NORTH ON THURSDAY TO END THE
PCPN.  PCPN MAY LINGER A BIT LONGER OVER SOUTHERN WISCONSIN DUE TO THE
PROXIMITY OF THE FRONT AND LAGGING BAROCLINIC ZONE.

.LONG TERM...THU NGT THRU NXT WED. SEVERAL FCST PBLMS TO DECIPHER
THROUGH THE PERIOD. FIRST ONE IS EXTENT OF FROST THU NGT ACROSS NRN WI.
SECOND PBLM IS TIMING OF PCPN ONSET ON SAT/SAT NGT. LAST PBLM ARRIVES
TOWARD THE MIDDLE OF NXT WEEK WITH THE HANDLING OF CUT-OFF LOW.

HI PRES CONTS TO BUILD ACROSS THE WRN GREAT LKS RGN THU NGT BRINGING
AUTUMN-LIKE CONDITIONS TO NE WI. DRY AIRMASS COMBINED WITH LGT SFC WNDS
AND 8H TEMPS IN THE +4 TO +8C RANGE ALL POINT TO A CHILLY NGT WITH TEMPS
FALLING INTO THE MID TO UPR 30S NORTH...LWR 40S CENTRAL TO THE UPR 40S
NR THE LAKE AND BAY. ANTICIPATE FROST TO DVLP ACROSS THE NORTH AND THE
ONLY THING PREVENTING AN ADVY BEING ISSUED IS BNDRY LYR WNDS MAY BE UP
JUST ENUF TO PREVENT A WIDESPREAD FROST. NXT SHIFT CAN ANALYZE AND IF
BNDRY WNDS ARE WEAK ENUF...THE FIRST FROST ADVY OF THE NEW SEASON WL BE
NEEDED. HI PRES TO MOV ACROSS SRN ONTARIO ON FRI PROVIDING A MOSTLY
SUNNY BUT COOL DAY ACROSS THE RGN. RETURN FLOW OVERSPREADS WI FRI NGT AS
THE HI SHIFTS INTO SRN QUEBEC. ANY PCPN APRS TO REMAIN TO OUR WEST SO
HAVE KEPT FCST DRY.

HEADED INTO THE EXTENDED...MEAN FLOW TO BE DOMINATED BY A WRN U.S. CUT
OFF UPR LOW AND BROAD UPR RDG OVR THE DEEP SOUTH. MDLS START TO DIFFER
EARLY NXT WEEK WITH THE HANDLING OF THE CUT OFF LOW AS SOME MDLS LIFT
THE LOW NE INTO THE PLAINS WHILE OTHERS MAINTAIN THAT THE LOW WL NOT MOV
AT ALL. REMAINS OF RITA WL NOT IMPACT THE GREAT LKS AS IT GETS TRAPPED
UNDER THE UPR RDG.

A LEAD SHRTWV EJECTING NE FROM THE WRN U.S CUT OFF LOW PROGGED TO
INTERACT WITH AN APPROACHING FNTL BNDRY AND SFC LOW TO GRADUALLY SPREAD
PCPN TOWARD THE WRN GREAT LKS ON SAT. MDLS ARE A TAD SLOWER WITH THE
EVOLUTION OF THIS ENTIRE SYSTEM AND MAY NEED TO SLOW DOWN THE TIMING OF
PCPN CHCS ESP OVR ERN WI. HAVE ALREADY BACKED OFF ALONG THE LAKE AND IF
TRENDS CONT...PCPN MAY NOT MOV IN TIL SAT NGT. HAVE BUMPED UP TEMPS ON
SAT A DEG OR TWO TO COMPENSATE FOR THE RAINS DELAY. THE CDFNT AND ITS
ASSOCIATED SFC LOW TO MOV ACROSS WI SAT NGT THUS POPS ARE NECESSARY AT
THAT TIME. FNT STILL IN THE PROCESS OF EXITING SE WI SUNDAY MORNING...
THUS HAVE LEFT A CHC OF SHWRS OVR SRN SECTIONS OF THE FCST AREA.
OTHERWISE...HI PRES OVR THE NRN PLAINS WL START TO BUILD IN AND HAVE
PULLED THE SLGT CHC POPS FROM THE NORTH.

AS THE HI PRES CONTS TO BUILD INTO THE RGN SUNDAY NGT...CLEARING SKIES
AND DIMINISHING WNDS WL LEAD TO A CHILLY NGT ACROSS NE WI. WOULD NOT BE
SURPRISED TO SEE ANOTHER ROUND OF FROST OVR NRN WI WITH TEMPS DOWN IN
THE UPR 30S. THE COOL START TO MON EXPECTED TO LIMIT OF AMT OF DAYTIME
HEATING AND HAVE LOWERED MAX TEMPS A COUPLE OF DEGS. THE HI PRES BEGINS
TO SHIFT EWD ON TUE ALLOWING RETURN FLOW TO DVLP ONCE AGAIN. TEMPS TO
START WARMING BACK UP...BUT WITH NO TRIGGER EVIDENT...DRY FCST TO CONT.
FCST BECOMES MORE MUDDLED BY THE MIDDLE OF NXT WEEK AS UNCERTAINTIES
ARISE WITH RESPECT TO THE REMAINS OF THE WRN U.S. UPR LOW. EVEN IF LOW
IS SLOW TO APPROACH...ENUF WAA TO EXIST FOR AT LEAST A MENTION OF
SHWRS/TSTMS ON WED.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 21, 2:30 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED SEP 21 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK OVER PARTS OF CENTRAL WISCONSIN INTO
NORTHEAST WISCONSIN DURING THE REMAINDER OF THE AFTERNOON HOURS.  SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.  OTHERWISE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHERN PLAINS.  SOME OF THE STORMS COULD BE
SEVERE. THE PRIMARY RISK IS DAMAGING WINDS WITH LOCALLY HEAVY
RAINFALL...THOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND OVERNIGHT.

LMZ521-522-541>543-564-221100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
330 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM STURGEON BAY TO SHEBOYGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK OVER PARTS OF CENTRAL WISCONSIN INTO
NORTHEAST WISCONSIN DURING THE REMAINDER OF THE AFTERNOON HOURS.  SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.  OTHERWISE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHERN PLAINS.  SOME OF THE STORMS COULD BE
SEVERE. THE PRIMARY RISK IS DAMAGING WINDS WITH LOCALLY HEAVY
RAINFALL...THOUGH LARGE HAIL IS ALSO POSSIBLE.

GUSTY SOUTH WINDS WILL CONTINUE TO BUILD WAVES ON LAKE MICHIGAN THIS
AFTERNOON.  A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN NORTH OF STURGEON BAY FOR LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE UPCOMING WEEKEND.

TDH/KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Sep 21, 3:04 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
404 PM CDT WED SEP 21 2005

...SEVERE THUNDERSTORM WATCH NUMBER 806 IN EFFECT UNTIL 10 PM CDT
FOR THE FOLLOWING AREAS...

WIZ005-010>013-018>022-030>031-035>037-073>074-220300-
DOOR WI-FLORENCE WI-FOREST WI-LANGLADE WI-LINCOLN WI-
MARATHON WI-NORTHERN MARINETTE WI-SOUTHERN MARINETTE WI-
MENOMINEE WI-NORTHERN OCONTO WI-SOUTHERN OCONTO WI-ONEIDA WI-
PORTAGE WI-SHAWANO WI-VILAS WI-WAUPACA WI-WOOD WI-
404 PM CDT WED SEP 21 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
806 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL WISCONSIN

MARATHON... PORTAGE... WOOD...

IN NORTH CENTRAL WISCONSIN

LANGLADE... LINCOLN... ONEIDA...
VILAS...

IN NORTHEAST WISCONSIN

DOOR... FLORENCE... FOREST...
MARINETTE... MENOMINEE... OCONTO...
SHAWANO... WAUPACA...

THIS INCLUDES THE CITIES OF...ANTIGO...CLINTONVILLE...CRANDON...
EAGLE RIVER...KESHENA...MARINETTE...MARSHFIELD...RHINELANDER...
STEVENS POINT...STURGEON BAY...TOMAHAWK...
WAUSAU AND WISCONSIN RAPIDS.

The radar

The Green Bay radar (KGRB), 83 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee (C)

When
September 21, 3:11 PM CST
Where
Menominee (C) County, 5 mi N of Neopit
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -88.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478694.